NTNU Ocean Week on Svalbard gathers academics, policy makers, artists, and local residents to engage in conversation about themes related to Sustainability, Oceans, and the Arctic. There will be a public gathering on Wednesday 24/5: 17.00-20.00, in the Lassegrotta Large auditorium, The University Centre in Svalbard (UNIS). The remaining meetings are open to the public. Please see the Contact link for more details about participation.
8.00 – 10.00 Breakfast (independently)
Sustainability, Oceans, the Arctic: What is Being “Sustained”? (Kapp Mitra room)
10.00 – 11.00 (60 minutes) Morning session 1
11.00 – 11.20 (20 minutes) Coffee break
11.20 – 12.30 (70 minutes) Morning session 2
12.30 – 13.30 (60 minutes) Lunch
Sustainability means different things in various contexts but in aggregate encompasses quite literally everything. The United Nations worries about meeting sustainability goals, business leaders are concerned about sustainable development, politicians fret over economic sustainability. For those of us who balance purchasing power amidst running down the natural capital of the planet, sustainable consumption is our main concern. This multitude of meaning testifies to sustainability’s uncertainty as a unitary concept but also to its power of representing life on earth between two poles of “reproducible” and “exhaustible” assets.
This session invites open conversation through personal and/or professional reflection about sustainability by asking what is being sustained or more likely what is imagined as being sustained?
If the status quo is not something we want to reproduce and sustain, as there seems to be no sense in propping up broken worlds, what then does the discourse of sustainability do? Within science and policy circles and metaphorically, in what ways does sustainability depart or suggest maintenance of status quo?
Siri Granum Carson (NTNU)
Kaja Lønne Fjærtoft (WWF)
Christiane Hüber (SIOS)
Mats Ingulstad (NTNU)
Knowledge of Change and Effects: How Do We Sense “Endangerment”? (Kapp Mitra room)
13.30 – 14.30 (60 minutes) Afternoon session 3
14.30 – 15.00 (30 minutes) Coffee break
15.00 – 16.00 (60 minutes) Afternoon session 4
Not so long ago, the Arctic sea/landscapes were seen as fixed and fast-frozen with ice and snow covering the region for most of the year. Today, the Land of the Midnight Sun is undergoing a kind of accelerated decay related to environmental degradation, the most dramatic examples of which are disappearing sea ice and eroding coastlines. Driven by greenhouse gas emissions, the Arctic is heating up twice as fast as the rest of the planet. In many places, thawing permafrost—the frozen subsoil beneath the ice—is releasing stores of organic carbon, thereby amplifying the concentration of greenhouse gases in the atmosphere. Such climatically induced ecosystem change suggests a regime shift that is driving further changes through destabilizing feedback loops that threaten to turn the Arctic into an accelerator of global climate change. This articulation of Arctic ruin is not limited to physical, biogeochemical, and ecological processes but also to crumbling infrastructure, declining security, and the slipping away of culture.
This session invites open conversation through personal and/or professional reflection about endangerment sensibilityby asking in what ways do we perceive destruction along with techniques aimed at preservation?
Indeed, in certain cases the negative associations of loss can be empowering for science, industry, and affected communities, finding in them positive processes of reparation rather than harm.
Synnøve Bendixsen (U Bergen): What is knowledge, and how do we know? anthropological approaches to knowledge
Bjørn Jenssen (NTNU): Pollution and climate change in the Arctic: crisis or resignation?
Arthur Mason (NTNU): The Overlook: notes to an aestheticized economy of asset description
Nataly Marchenko (UNIS)
Gisa Weszkalnys (LSE): How to live with potentialities
18.00 – 20.00 Dinner: Mary-Ann's Polarrigg restaurant
9.00 – 10.00 Breakfast (independently)
Making Use of Science (Kapp Schoultz room)
10.00 – 11.30 (90 minutes) Morning session 5
11.30 – 12.00 (30 minutes) Coffee break
12.00 – 13.00 (60 minutes) Morning session 6
13.00 – 14.00 (60 minutes) Lunch
The increasingly polarizing views about the truth of scientific propositions is changing the nature of Making Use of Science toward various process about the way society carries out its purposeful action. For example, we can consider the way that scientistic monopoly over truth has given way to ethical concerns associated with the risks of technological processes. This is an open-ended discussion considering “knowledge-based” judgment and decision making, by which we refer to a broad range of established understandings not limited to the truth of scientific propositions.
Jon Flæten (JPI Oceans): As FAIR as possible (please): Public goods, digital twins, and the implications of Open Science Policy
Geir Johnsen (NTNU): Operative habitat mapping and monitoring in the polar night
Daniel Kammen (UC Berkeley): The judgment of Solomon on the seabed
Eirik Sivertsen (NTNU)
Group Work (Kapp Schoultz room)
14.00 – 15.00 (60 minutes) Afternoon session 7
15.00 – 15.30 (30 minutes) Coffee break
15.30 – 16.30 (60 minutes) Afternoon session 8
Group Work: Transitions - Engaging Knowledge, Interest, and Critique
The Swiss art curator Harald Szeeman wrote of elevating an art history of “intensive intentions” in place of history of masterpieces. The aim of these sessions is to engage with professional knowledge, interest, and critique from the personal position of our “intensive intentions”: the directions, relations, and locations in which we have pursued these matters.
The prospect of transitions to sustainable futures raises the possibility of critical engagement about the interests of industry, art, and science for enabling sustainability and under scenarios that aim to accommodate ideals of “economic growth”. On the one hand, universities are increasingly engaging in industry heavy collaborations in a quest to instigate rapid societal change, often through “innovation missions” which rhetorically offer win-win solutions. On the other hand, the same institutions re-frame problem solving through engaging with the arts, co-creation exercises and other techniques, that do not necessarily seek to solve existing problems, but to re-formulate ideals of what good future societies might look like. Our exchange will be informal and experimental and ask if fruitful common ground can be found amidst contradictions and potentialities.
17.00 – 19.00 Open meeting: Sustainability and resource extraction on Svalbard
Lassegrotta Large auditorium: Short presentations by various speakers and open conversations with local residents from Longyearbyen
Abstract: Should Svalbard be a hotspot for exploitation of natural resources and the development of potential new industries? Or should instead the fragile nature be protected more strictly in the coming years? Climate change and rising ocean temperatures are approaching much faster in the Arctic than on most of our planet. Svalbard is a hotspot for scientific exploration and monitoring of this rapidly changing part of the world. A new report serving as the factual basis for the Norwegian government’s ocean policy suggests labeling parts of the Barents Sea as “vulnerable and important ocean areas”. At the same time, an opening process for the exploration of deep-sea mineral extraction is being led by the Norwegian Ministry of Energy and Petroleum, where the ocean around Svalbard is among the focus areas. How should we balance protection and development of the valuable and vulnerable north? Please join a team of visiting and local scientists and policymakers in an open discussion of sustainability and resource extraction on Svalbard. Coffee and light refreshments will be served.
19.30 – 21.00 Dinner: Stationen restaurant